A 61-year-old male was admitted for a right total knee replacement under regional anesthesia. The surgeon – unaware that the anesthesiologist had already performed a right femoral nerve block with 20 ml (100mg) of 0.5% racemic bupivacaine for postoperative analgesia – also infiltrated the arthroplasty wound with 200 mg of ropivacaine. The patient was sedated with an infusion of propofol throughout the procedure. At the end of the procedure, after stopping the propofol infusion, the patient remained unresponsive, and the anesthesiologist diagnosed the patient with Local Anesthetic Systemic Toxicity (LAST). The commentary addresses the symptoms of LAST, the importance of adhering to local anesthetic dosing guidelines, and the essential role of effective communication between operating room team members.
Please select your preferred way to submit a case. Note that even if you have an account, you can still choose to submit a case as a guest. And if you do choose to submit as a logged-in user, your name will not be publicly associated with the case. Learn more information here.